Okay, another thing I'm contemplating is trying to take my Fluoxetine at night instead of the morning. I did this also when I was taking Cipralex (a.k.a. Lexapro/escitalopram) and it worked better for me, as if I'd take the Cipralex in the morning, I'd end up having to work my way through feeling sunken in below my eyes and really drowsy for a number of hours. So, I slept through those side effects when I took it at night. Bothersome side effects I'm still (after 4 weeks) having on the Fluoxetine: Lump in throat; feeling really cold after an hour of taking it for a few hours; aspirin taste in mouth that lasts most of the day; no appetite etc... When I first started taking it, I felt very drowsy and yawned a lot. So am thinking maybe I should give it a whirl and take it at night. Read differing opinions on this as well. Most sites say you should take it in the morning; a couple suggested taking it at night if you feel drowsy on it. It's strange, I feel both jittery & drowsy on it. Has anyone 'out there' ;-) taken Fluoxetine/Prozac at night instead of the morning; if so, why, and did that work better for you? Or anyone with an opinion/information about this particular question by all means feel free to share your insights -- very much appreciated!!! Annie B. (very curious as she wants to feel better as quickly as possible!!! )
16 Feb 2013
Hi. I used to take lexapro at night because that worked best for me. When I was switched to fluoxetine I started out taking it in the morning but never felt like I was awake during the day- on the edge of falling asleep all day. I switched to taking it right before bedtime and it seems to help me get to sleep, stay asleep for most of the night, and wake up feeling less groggy. My pdoc said it could be taken morning or night.
16 Feb 2013
Hi hunny, first of all, i think you need to inform your doctor about your loss of appetite and feelings of hypothermia, just they are listed as side effects you should report. Yes you can take the Prozac at night but i think you may notice the positive effects more if taken in the morning. But sure, give it a try, no harm in it. Let me know how you get on? : )
18 Feb 2013
Hi. It was recommended by my doctor to take at night because of potential drowsiness.
The effect lasts 24 hours once it is built up into the system. That is why it takes time for full effect. The body slowly holds more and more until it is being used all day and night by the body. It is replacing chemicals your brain is not making enough.
Night and day do not make a difference except when first starting. At least that is what I was told. It has been my experience on any SSRI.
20 Feb 2013
As long as you're taking it at the same time every day, it really doesn't matter what time of day you take it. I tried Prozac years ago but started having an allergic reaction to it so I had to stop taking it. From there, I took Celexa, was on that for years until it quit working for me on the max dosage, then I was on Lexapro for years. I stopped taking that a couple years ago because I felt that I no longer needed it and haven't had a problem being off of it. I actually had the opposite problem, if I took it at bedtime, like it was first prescribed, it kept me awake all night, so I started taking it in the morning with my morning meds and I was fine, I didn't have a problem with it making me tired in the daytime (well, no more tired than my usual daytime tired self, lol). I always thought it was common for doctors to prescribe anti-depressants to be taken at bedtime because of how common the drowsy side effect it for people.
It's even rather common for anti-depressants to be prescribed as sleeping pills (which obviously would be pointless for me). That's how I was prescribed every anti-depressant I've been on, which were prescribed by different doctors, and that's how my sister was prescribed to take them. I don't ever recall anyone I know ever having them prescribed to be taken in the morning. But yeah, they really can be taken any time during the day, the time of day that would be best for you with your individual reaction to the drug and the best time of day it would be taken in regards to how you react to it. If it makes you drowsy, taking it at bedtime will likely improve your sleep, too, so added bonus there, as better sleep leads to better daytime wakefulness.
In regards to the yawning, that may be a tic from the Prozac. Every anti-depressant I've taken had "yawning" as a side effect, a yawning tic. I don't know if it goes away or lessens after time or you just stop noticing it. I recall it being super annoying at first and then either it lessened or I just stopped noticing it.
20 Feb 2013
Hi Annie. From all I've read, there doesn't appear to be a certain time of the day to take Fluoxetine/Prozac. Most say am. You really need to talk to your doc. Some say that Fluoxetine stays in your body so long that it doesn't make any diff regarding sleep. I'm not pleased with this answer because there's not enough info on line for me to give you a direct answer. I pray someone will be able to give you a more substantial answer. I want you to know I care.
God bless you with strength and direction.
25 Jan 2015
I am on day three of Prozac and developed a lump feeling in my throat. I also felt jittery/nervous most of day two. I am reading and hearing so far that those side effects are normal at first and go away once the drug levels out and the body gets used to it. I hope so. I am taking this for decreased anxiety not more. The lump in the throat is weird. I take the pill at night and so far have been fine w/sleep. The jittery feeling happened in the afternoon about 20 hours after I took the second pill... anyone else experience this?
30 Jan 2015
My doctor told me that if the med. made me sleepy during the day i could take it at night. I tried it one day in the morning and i was so tired and i can't be that way at my job due to i could get hurt. I started taking it at night and i haven't had a problem since but i do yawn a lot still. The only issue i do have with it is i am having migranines when i wake up ( i suffer from them anyway). I know i need to get adjusted to the meds but man it's a bad way to get adjusted.
15 Mar 2015
Hi has anyone been taking a sleep aid at night as well? I am taking 2.5 mg of Zyprexa which is an anti-psychotic but used for insomnia in small doses. I take just before bed time and sleep okay- waking up is normal for me through the night. I have been taking 10 mg Prozac around 9 am, and I feel doped out until 3ish which makes me more anxious because I can't for those hours to do anything or go out. I am retired now and was diagnosed with SAD. I also take Clonazam .25 mg every 6 hours for breakthrough anxiety thru the day which I know is only a bandaid until the Prozac kicks in. Only my 4th day. Tried taking the P at 6:30am when I let the dogs out. Went back to bed until 10am. Can Zyprexa be taken with Prozac at night. And can it be taken as a sedative during the day in that low dose. Anyone tried that. I'm trying to keep it simple with the drugs. Thanks P
21 Mar 2015
I've been taking Prozac for about a month now & it's working great for me. I was previously on Zoloft for one month but it increased my appetite causing me to gain 10 lbs in a month. After battling with my weight for the last 20 years & having lost 50 lbs in the past year, I told my doctor this was totally unacceptable! She switched me to Prozac (she stated that this is what the Drs use at weight loss clinics as well). So far, my appetite is normal (doesn't seem to affect it either way). I noticed when I picked up my Rx from the pharmacy, it instructed me to take it in the morning. I called my doctor & asked could I take it at night as all antidepressants/anti-anxiety meds have always made me drowsy. She says it doesn't matter what time of day I take it, as long as it's the same time every day. Also, I haven't noticed any change in my sex drive, as previous antidepressants/anti-anxiety meds always decreased my sex drive in the past; so that was an added bonus (especially for my husband... LOL!)
5 days ago
Hi. I take 20mg of Prozac and I have to take it at night because it makes me drowsy. Now that my work schedule has been switched to nights, I have to take it in the morning when I get off from work at 6. I also have cotton mouth and hardly any appetite. I have to force myself to eat. When I don't want to eat, I drink water all day.
- Lexapro Drug Information
- Prozac Drug Information
- Escitalopram Drug Information
- Fluoxetine Drug Information
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been on Lexapro 20 mg for about 2 years on and off. But once i try to wing myself off it i get extremely emotional and am constantly lighthead ...
2 answers • 31 Mar 2011
So if I wanted to wean off of it..would I have the same side effects/withdrawals as with Lexapro? I stopped taking Escitalopram (10 mg) cold turkey ...
3 answers • 10 Oct 2012
I'm currently taking the generic Escitalopram 20mg (1 1/2 week so far) with 2mg of Risperdal. Nothing's happening. I read some reviews that ...
7 answers • 8 Apr 2013
I'm writing this to help people who are searching the Internet to find examples of good experience with either name brand Lexapro or generic ...
2 answers • 24 Apr 2013
Escitalopram - I have been taking anti anxiety meds like lexapro, Citalopram & fluoxetine for over 8
... yrs now
3 answers • 4 Nov 2013